Academic Journals Database
Disseminating quality controlled scientific knowledge

A young man with acute dilated cardiomyopathy associated with methylphenidate

ADD TO MY LIST
 
Author(s): Tor-Bjarne Nymark | A Hovland | H Bjørnstad | E W Nielsen

Journal: Vascular Health and Risk Management
ISSN 1176-6344

Volume: 2008;
Issue: Issue 2;
Start page: 477;
Date: 2008;
Original page

ABSTRACT
Tor-Bjarne Nymark1, A Hovland2, H Bjørnstad2, E W Nielsen1,31Section for Emergency Medicine; 2Department of Cardiology, Nordland Hospital, Bodø, Norway; 3University of Tromsø, Tromsø, NorwayAbstract: An 18-year-old obese man with a body mass index of 40, diagnosed with attention-deficit hyperactivity disorder and treated with methylphenidate (Concerta®) was acutely admitted to hospital with hypoxia and dyspnoea. On investigation signs of liver-, renal-, and heart-failure were found. Noradrenalin infusion was started. Echocardiography showed dilated left ventricle and an ejection fraction (EF) of 25%. Liver function improved, noradrenalin and dobutamine were tapered, but three days after admission a new echocardiography showed an EF of 10%. The patient was transferred to the National Hospital (Rikshospitalet, Oslo), where intensified treatment including intra aortic balloon pump (IABP) was instituted. Cardiac function improved, and 3 weeks later the IABP was disconnected. EF at this point was 15%. The patient was denied heart transplantation due to various cofactors. The investigation concluded with a probable relationship between his cardiomyopathy and the use of methylphenidate (Concerta).Keywords: cardiomyopathy, heart failure, ADHD, methylphenidate
Save time & money - Smart Internet Solutions     

Tango Rapperswil
Tango Rapperswil